Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Nonexistence of continuous selections of the metric projection for a class of weak Chebyshev spaces


Author: Manfred Sommer
Journal: Trans. Amer. Math. Soc. 260 (1980), 403-409
MSC: Primary 41A65; Secondary 41A50, 41A52
MathSciNet review: 574787
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The class $ \mathfrak{B}$ of all those n-dimensional weak Chebyshev subspaces of $ C\,[a,\,b]$ whose elements have no zero intervals is considered. It is shown that there does not exist any continuous selection of the metric projection for G if there is a nonzero g in G having at least $ n\, + \,1$ distinct zeros. Together with a recent result of Nürnberger-Sommer, the following characterization of continuous selections for $ \mathfrak{B}$ is valid: There exists a continuous selection of the metric projection for G in $ \mathfrak{B}$ if and only if each nonzero g in G has at most n distinct zeros.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A65, 41A50, 41A52

Retrieve articles in all journals with MSC: 41A65, 41A50, 41A52


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0574787-3
PII: S 0002-9947(1980)0574787-3
Keywords: Continuous selection, metric projection, weak Chebyshev spaces
Article copyright: © Copyright 1980 American Mathematical Society